Alabama, 2017Damaging Winds in Alabama, August 2, 2017
August 2, 2017 · NWS HUN · 4 events in 1 county or zone
A late afternoon strong thunderstorm produced dime sized hail and split a tree which fell onto a house and knocked another down onto a car in Lauderdale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late afternoon strong thunderstorm produced dime sized hail and split a tree which fell onto a house and knocked another down onto a car in Lauderdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 1:49 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 2, 1:49 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
249 PM CDT Wed Aug 2 2017
.NEAR TERM...(Tonight)
Issued at 249 PM CDT Wed Aug 2 2017
Isolated thunderstorms and showers should dissipate rapidly by 00Z,
so have only kept a slight chance going through 03Z across the far
northwest corner of AL. Satellite and model trends indicate that
cloud coverage will be much lower tonight, so have opted to add
patchy valley fog from 10-13Z. Forecast lows in the mid-upper 60s
look good. With few clouds, urban areas should drop into the upper
60s unlike this morning.
.SHORT TERM...(Thursday through Friday)
Issued at 249 PM CDT Wed Aug 2 2017
Not a whole lot of change in the short range models since yesterday.
General trof position at 500 mb will remain over the southeast U.S.
through Friday night. Minor waves will continue to track from the
southern Plains into the Gulf South. A small wave is still progged to
move east through AL and far southern TN on Thursday. Will maintain a
low chance of showers/thunderstorms, with best chances still in our
southeast counties in closer proximity to the higher vorticity in the
wave. Cloud cover and temperatures will vary depending on precip
development, but will stay the course with upper 80s to around 90
once again (warmest west including HSV and MSL). With the shortwave
departing east and loss of solar heating, convection should die off
quickly by around sunset. As a vigorous shortwave digs into the
central Great Lakes on Friday, the trailing trof axis will move
through the OH and TN valleys Friday and Friday evening. The
associated cold front will slowly drop south through Friday evening.
The highest chances of precipitation will be during the day Friday
ahead of the front coinciding with peak heating. CAPE values of
1500-2500 j/kg and 30kt of 6km bulk shear will be sufficient for
strong thunderstorms. However, activity will struggle to remain
organized with weakening QG forcing and convergence along the front
Friday evening.
.LONG TERM...(Friday night through Tuesday)
Issued at 249 PM CDT Wed Aug 2 2017
The front that will bring showers and thunderstorms on Friday will
be to our south on Saturday but will slowly push back northward by
Sunday. The southerly winds behind the front will pull back in
plentiful moisture of dewpoints ~70 degrees and PWATS ~2 inches. An
upper-level trough develops in the North Plains on Sunday and a
series of disturbances in the base will lift up into the TN Valley
Sunday and Monday. This will result in scattered to numerous showers
and thunderstorms across the area capable of producing locally heavy
rainfall. As the system progresses towards the Great Lakes, it will
send a weak cold front to the area Monday night/Tues keeping a chance
of storms through the extended forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM CDT Wed Aug 2 2017
VFR flight conditions are anticipated through most of the period.
Scattered cumulus (~045agl) this afternoon will dissipate around
sunset. Patchy 5sm BR is expected in the KMSL and KHSV vicinity from
10-13Z. Light southeast to south flow is anticipated today and again
on Thursday.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...17
LONG TERM...JMS
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 2, 1:07 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
207 PM CDT Wed Aug 2 2017
ALZ001>010-016-TNZ076-096-097-031000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
207 PM CDT Wed Aug 2 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Patchy fog is possible late tonight in sheltered and valley locations
and near bodies of water. Visibilities may lower to one mile or less
at times in some of the more dense fog.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Isolated to scattered thunderstorms are possible on Thursday as a
cold front approaches from the northwest.
Higher chances for thunderstorms exist Friday and Friday night as the
front moves southward into the area. A few strong storms are possible
Friday and Friday evening. Isolated to scattered storms are then
possible Saturday and Saturday night as the front stalls in the
vicinity of north central Alabama.
Thunderstorm chances increase again Sunday through Tuesday, as the
front lingers around the outlook area.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Aug 2, 2:52 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
352 PM CDT WED AUG 2 2017
ALZ001-002-022115-
Lauderdale AL-Colbert AL-
352 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 415 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheffield, moving north at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, St. Florian,
Underwood-Petersville, Northwest Alabama Regional Airport and
Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3469 8762 3474 8783 3492 8781 3489 8752
TIME...MOT...LOC 2052Z 188DEG 7KT 3479 8772
SL.77
Special weather statement, Aug 2, 3:04 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
404 PM CDT WED AUG 2 2017
ALZ001-002-022130-
Lauderdale AL-Colbert AL-
404 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 430 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florence, moving northeast at 10 mph.
Nickel size hail...very heavy rainfall...and winds in excess of 40
mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Killen, St. Florian,
Underwood-Petersville, Northwest Alabama Regional Airport, Center
Star and Zip City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 8770 3500 8760 3490 8741 3472 8762
3482 8780
TIME...MOT...LOC 2103Z 214DEG 9KT 3483 8767
SL.77Thunderstorm Wind, Lauderdale
- When
- August 2, 3:08 PM CST
- Where
- Lauderdale County, 0.69 mi S of North Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -87.680
A tree was split by high winds and knocked down onto a house in Florence.
Thunderstorm Wind, Lauderdale
- When
- August 2, 3:10 PM CST
- Where
- Lauderdale County, 0.69 mi S of North Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -87.680
A tree was knocked down onto a home on Foy Avenue.
Thunderstorm Wind, Lauderdale
- When
- August 2, 3:10 PM CST
- Where
- Lauderdale County, 0.89 mi SW of Mars Hill
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.840, -87.660
A tree was knocked down by thunderstorm winds.
Thunderstorm Wind, Lauderdale
- When
- August 2, 3:10 PM CST
- Where
- Lauderdale County, 0.69 mi S of Petersville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.840, -87.680
A large tree branch was knocked down onto a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Hail and Damaging Wind in Ohio, August 2, 20171 death · $15,000 · 50 kt wind · 3 events
- Rip Current in Michigan, August 2, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714319, 714320, 714321, 714322.